Virginia, 2023

Flash Flooding and Heavy Rain in Virginia, September 10, 2023

September 10, 2023 · NWS AKQ · 3 events in 2 counties and zones

Scattered thunderstorms in advance of a frontal boundary produced heavy rain which caused flash flooding across portions of eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms in advance of a frontal boundary produced heavy rain which caused flash flooding across portions of eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 10, 2:35 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 10, 2:35 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
335 PM EDT Sun Sep 10 2023

.SYNOPSIS...
A weak frontal boundary over the area will weaken through Monday.
This boundary will provide a focus for additional showers and
thunderstorms this afternoon into this evening. A strong cold
front approaches from the west on Wednesday, ushering in
markedly cooler and drier air for the late week period.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 305 PM EDT Sunday...

Latest analysis reveals an increasingly diffuse sfc trough
across western MD, extending SSW across north-central VA into
central NC. Scattered hit or miss type pulse convection
continues to pop up along the boundary, with additional storms
along the coast, as additional shortwave energy lifts SW to NE
across the area ahead of an approaching upper level trough.

Convection has been a bit more limited thus far this afternoon
relative to the past few days. More widespread showers this
morning and resultant widespread convective debris cloudiness
have hung around and served to hold down temperatures near or
just below convective temperatures. Nevertheless, given the weak
DVPA and moist airmass in place, the 20-40% PoP for rather
disorganized, pulse- style convection remains in place as
isolated to widely scattered showers and storms push NNW across
the area through early evening. Locally heavy rainfall and
frequent lightning are the main threats, with flooding of
urban/poor- drainage areas a possibility. We have received some
reports of broad spinning of some cells along the coast, likely
attributable to localized backing to the low-level flow.
Decreasing clouds this evening with temperatures falling into
the 70s.

Another night with increasing clouds late. Areas of fog/low
stratus is expected late this evening into the early morning
hours of Monday. Time-lagged HRRR and NBM guidance showing
potential for some spotty dense fog issues around sunrise Monday
morning. Overnight lows in the 60s to near 70 along the coast.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
As of 305 PM EDT Sunday...

The trough flattens a bit Monday in response to the approaching
upper trough from the NW, with the upper flow becoming a bit
faster and drier. This will serve to lower rain chances across
the area, especially with even weaker forcing in light of the
sfc front washing out with time across the area. We've
maintained a 20% PoP for all but the far western piedmont
counties under a partly sunny sky. Highs in the mid-upper 80s
expected for most, highest temps will be across SE VA and NE NC.

On Tuesday, previously referenced anomalously strong upper-level
trough will dive S out of eastern Canada into the Upper
Midwest/western Great Lakes, compelling a developing sfc wave of
low pressure to take shape downstream over E MI into SE
Ontario early Tue morning. The trailing attendant cold front
sweeps across the mid-section of the country from the Ohio
Valley into the central/southern Plains into east TX towards the
Gulf Coast late Mon night into Tuesday, reaching the mid and
deep south Tuesday afternoon into Tue night.

The positively-tilted upper trough becomes more neutral with
time Tue night and Wed. As such, while upper-level height falls
occur ahead of the trough, expect precip chances later Tues
afternoon to remain largely to our NW. That said, height falls
and decent instability will likely compel some isolated to
widely scattered showers and storms to develop over the
piedmont, and will keep 20-40% PoP in place, highest west of
I-95. Compressional heating and a slight uptick in low-level
thicknesses also portend a slightly warmer day Tue, with highs
in the mid 80s to around 90.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 305 PM EDT Sunday...

Seasonably warm and muggy airmass will give way to markedly
cooler and drier conditions for the late week period behind a
crossing cold front. The front will likely be accompanied by
showers and isolated thunderstorms, which pushes across the area
late Wednesday afternoon into Wed night.

The upper trough progresses east across the northeast Wednesday,
with the surface front crossing the area Wednesday. Should note
that the 12z/10 deterministic runs are slightly quicker with
frontal timing, which would put a substantial dent in our severe
potential on Wednesday if this were to pan out. Still some time
to watch it, though, and have maintained late day/evening
timing for now. Either way, given a relatively moist warm sector
ahead of the front, the potential is there for a few tstms
across the SE given decent wind fields aloft.

Large spread in 25th and 75th percentile NBM guidance (6-10
degrees in spots across the east) nicely shows wide range in
possible highs on Wed, dependent on actual frontal timing. More
confident that highs stay in the 70s across the W/NW, but highs
in the upper 80s to around 90 possible over southside Hampton
Roads into NE NC if the later timing is realized, cooler low to
mid 80s if front is a bit quicker. The front kicks offshore Wed
night with markedly cooler conditions on the way for the end of
the week, as cool high pressure builds in across the central
and eastern US.

Turning to Tropical Cyclone Lee, there remains some differences
between the three major global models. Differences mainly
pertain to the respective model handling of the upper-level
pattern downstream of Hurricane Lee, along with future
implications on its track. The 12z GFS has swung a bit westward
and remains more progressive w/ the midweek upper-level trough.
The remaining guidance (ECMWF and CMC) are each slower, forming
a cut-off low to our N. The ECMWF eventually swings another
trough to our N which pulls Lee to the NW, close to coastal New
England and Canadian Maritimes. The model ensembles and their
respective means are more confident that Lee stays well
offshore, notably including the GEFS guidance which diverges
from the GFS. Increasing rip currents are likely for the late
week period. Depending on timing and the amount of any
tightening of the surface pressure gradient, breezy NE winds
will ramp up a bit late this week, with some minor to locally
moderate coastal flood impacts possible. Continue to stay up to
date with the latest updates from the National Hurricane Center
regarding Lee. Either way, dry air is expected to surge into the
FA behind the front for Thursday with highs in the mid/upper
70s-around 80 (highest SE) expected Thurs into next weekend.
Lows will be in the 50s and 60s (perhaps cooler across the NW).
Dew points will also be much lower so expect an pronounced
increase in comfort levels outside.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 305 PM EDT Sunday...

Isolated to widely showers and storms across area terminals
once again this afternoon, with greatest coverage in the
vicinity of the KRIC terminal. Additional shower/storms could
lead to localized and short-lived MVFR to IFR restrictions.
Otherwise, CIGs remain VFR across the terminals this afternoon.
Showers diminish in areal coverage late this evening and
overnight, with aviation guidance again trending toward
additional MVFR/LCL IFR ground fog and/or stratus late, with
the piedmont (KRIC) and lower eastern shore again favored.

Outlook: Generally drier w/ only a slight chc for
showers/storms Monday/Tuesday. A cold front approaches the area
from the west Wednesday. Thursday appearing to be markedly
cooler and drier post-frontal.

&&

.MARINE...
As of 305 PM EDT Sunday...

A diffuse frontal boundary is situated across inland portions of
the area this aftn, with light (5-10 kt) easterly winds across most
of the waters. Seas are ~2 ft, with ~1 ft waves. The boundary pushes
off the coast Monday/Monday night and dissipates Tuesday. The wind
will be variable at 5-10 kt through Tuesday. Winds become S then SW
at 10-15 kt Tuesday night as the pressure gradient increases a bit
ahead of an approaching (stronger) cold front. The front is progged
to cross the waters Wed night, with decent CAA in its wake. Winds
become N behind the front and increase to 15-20 kt by 12z Thu.
Meanwhile, Hurricane Lee is forecast to track WNW well N of Puerto
Rico early this week, and then turn more NW then N by
Wednesday/Thursday. The gradient between Lee (likely well to our
east by late this week) and high pressure to our northwest will
likely result in N-NE of 15-25 kt (highest S) from Thu-Fri.

As for waves/seas, NWPS guidance depicts long period swell with 14-
17s periods arriving as early as tonight, and this long period swell
will likely continue throughout the week. The initial swell will
generally be ~2ft tonight, then ~3ft by Mon aftn, with building seas
likely (5-8ft nearshore/8-10ft offshore) by mid-late week. In
addition, north-northeasterly 4-6s period wind waves will likely
increase to 5-8 ft by Thu/Fri. The threat for rip currents will
increase Monday, with a high risk of rip currents likely Tuesday
through at least the remainder of the week.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...MAM
LONG TERM...MAM/SW
AVIATION...MAM/SW
MARINE...ERI
Hazardous weather outlook, Sep 10, 3:17 AM EST, 12 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
417 AM EDT Sun Sep 10 2023

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-110830-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
417 AM EDT Sun Sep 10 2023

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Showers and thunderstorms will be possible this morning through this
evening and will be capable of producing heavy downpours which could
lead to isolated instances of localized flooding, especially in
flood prone or urban areas. In addition, frequent lightning and gusty
winds are also possible in any stronger storms that form.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 10, 3:16 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Wakefield VA
416 PM EDT Sun Sep 10 2023

VAZ079-080-102100-
Dinwiddie VA-Brunswick VA-
416 PM EDT Sun Sep 10 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN DINWIDDIE AND
NORTHEASTERN BRUNSWICK COUNTIES THROUGH 500 PM EDT...

At 415 PM EDT, Doppler radar was tracking a strong thunderstorm near
McKenney, moving east at 15 mph. This storm has been exhibiting
weak, broad rotation.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  McKenney around 420 PM EDT.

Other locations impacted by this storm include Center Star, Burgess,
Cherry Hill, Rawlings, Rocky Run, Warfield, Wharfs Store, and
Butterworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3708 7781 3715 7749 3691 7756 3688 7761
      3689 7765 3690 7765 3689 7766 3690 7782
TIME...MOT...LOC 2015Z 270DEG 11KT 3694 7776

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Miller

The radar

The Norfolk radar (KAKQ), 53 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, York

When
September 10, 4:15 PM EST to 6:20 PM EST
Where
York County, 0.55 mi E of Grafton to 0.41 mi ESE of Grafton
Cause
Heavy Rain
Reported by
Public
Coordinates
37.170, -76.460

Flash flooding was reported on Hudgins Farm Road. Water was about one foot deep.

Heavy Rain, York

When
September 10, 4:20 PM EST
Where
York County, 0.69 mi S of Seaford
Reported by
Mesonet
Coordinates
37.190, -76.430

Rainfall total of 2.00 inches was reported in 50 minutes, and 2.97 inches of rain was reported in 2 hours 30 minutes.

Flash Flood, King William

When
September 10, 7:00 PM EST to 8:00 PM EST
Where
King William County, 2.29 mi ENE of Epworth to 3.05 mi ENE of Epworth
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.790, -77.180

All lanes were closed on Route 607 in King William County in the vicinity of Upshaw Road due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140344, 1140348, 1140346.